Alert archive / Kentucky / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Jackson, KY

February 6, 2018Fleming County, Kentucky

NWS Jackson, KY issued this winter storm warning at Feb 6, 2018, 2:17 PM EST for Fleming County, Kentucky. It took effect at Feb 6, 2018, 10:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 2:17 PM EST (19:17 UTC)
In effect from
Feb 6, 2018, 10:00 PM EST
Expired
Feb 7, 2018, 1:00 PM EST
In force
15 hr
Issued by
NWS Jackson, KY

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS43 KJKL 061917
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
217 PM EST Tue Feb 6 2018

KYZ044-070400-
/O.UPG.KJKL.WW.Y.0008.180207T0300Z-180207T1800Z/
/O.NEW.KJKL.WS.W.0003.180207T0300Z-180207T1800Z/
Fleming-
Including the city of Flemingsburg
217 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

* WHAT...Significant icing expected. The ice will result in
  difficult travel conditions, including during the morning
  commute on Wednesday. Total ice accumulations of one tenth to a
  quarter of an inch are expected.

* WHERE...Fleming County.

* WHEN...From 10 PM this evening to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Motorists are strongly urged to slow down
  and allow plenty of time to reach their destinations. Some power
  outages are possible due to ice accumulation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of ice are
expected. This will make travel very hazardous or impossible.

$$

KYZ050>052-070400-
/O.CON.KJKL.WW.Y.0008.180207T0300Z-180207T1800Z/
Montgomery-Bath-Rowan-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, and Morehead
217 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 1 PM EST WEDNESDAY...

* WHAT...Freezing rain expected. The ice will result in difficult
  travel conditions, including during the morning commute on
  Wednesday. Total ice accumulation of up to one tenth of an inch
  is expected.

* WHERE...Montgomery, Bath and Rowan Counties.

* WHEN...From 10 PM this evening to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Motorists are strongly urged to slow down 
  and allow plenty of time to reach their destinations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

$$

KAS/CGAL
4 follow-up statements
869 
WWUS43 KJKL 070407
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1107 PM EST Tue Feb 6 2018

KYZ044-071100-
/O.CON.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/
Fleming-
Including the city of Flemingsburg
1107 PM EST Tue Feb 6 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Freezing rain is expected. The ice accumulation may
  result in difficult travel conditions, including during the
  morning commute on Wednesday. Total ice accumulations of up to a
  quarter of an inch are expected.

* WHERE...Fleming County.

* WHEN...Until 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Motorists are strongly urged to slow down
  and allow plenty of time to reach their destinations. Some power
  outages are possible due to ice accumulation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of ice are
occurring. This will make travel very hazardous.

$$

KYZ050>052-071100-
/O.CON.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/
Montgomery-Bath-Rowan-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, and Morehead
1107 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Freezing rain is expected. The ice may result in
  difficult travel conditions, including during the morning
  commute on Wednesday. Total ice accumulations of up to a tenth 
  of an inch are expected.

* WHERE...Montgomery, Bath and Rowan Counties.

* WHEN...Until 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Motorists are strongly urged to slow down 
  and allow plenty of time to reach their destinations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

$$

HAL
770 
WWUS43 KJKL 070919
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
419 AM EST Wed Feb 7 2018

KYZ044-071800-
/O.CON.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/
Fleming-
Including the city of Flemingsburg
419 AM EST Wed Feb 7 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain is occurring. The ice accumulation may
  result in difficult travel conditions this morning. Total ice 
  accumulations of up to a quarter of an inch are expected.

* WHERE...Fleming County.

* WHEN...Until 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Motorists are strongly urged to slow down 
  and allow plenty of time to reach their destinations. Some 
  power outages are possible due to ice accumulation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of ice are
occurring. This will make travel very hazardous or impossible.

$$

KYZ050>052-071800-
/O.CON.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/
Montgomery-Bath-Rowan-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, and Morehead
419 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain is occurring this morning. The ice may
  result in difficult travel condition this morning. Total ice 
  accumulations of up to a tenth of an inch are expected.

* WHERE...Montgomery, Bath and Rowan Counties.

* WHEN...Until 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Motorists are strongly urged to slow down 
  and allow plenty of time to reach their destinations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

$$

HAL/SHALLENBERGER
272 
WWUS43 KJKL 071618
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1118 AM EST Wed Feb 7 2018

...Slick Road Conditions Possible...

.As temperatures drop back to freezing and precipitation tapers
off, some icy spots may develop on area roads.

KYZ044-071800-
/O.CON.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/
Fleming-
Including the city of Flemingsburg
1118 AM EST Wed Feb 7 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Areas of light freezing rain will linger until early 
  afternoon resulting in some icy spots on area roads. Little 
  additional ice accumulations is expected.

* WHERE...Fleming County.

* WHEN...Until 1 PM EST this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing rain will may make travel hazardous.

$$

KYZ050>052-071800-
/O.CON.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/
Montgomery-Bath-Rowan-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, and Morehead
1118 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Areas of light freezing rain will linger until early 
  afternoon resulting in some icy spots on area roads. Little 
  additional ice accumulation is expected.

* WHERE...Montgomery, Bath and Rowan Counties.

* WHEN...Until 1 PM EST this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

$$
163 
WWUS43 KJKL 071758
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1258 PM EST Wed Feb 7 2018


KYZ044-071900-
/O.EXP.KJKL.WS.W.0003.000000T0000Z-180207T1800Z/
Fleming-
Including the city of Flemingsburg
1258 PM EST Wed Feb 7 2018

...WINTER STORM WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

Mixed precipitation has ended or will be ending shortly across
Fleming County. Reports indicate there has been minimal impact
from the mixed precipitation that occurred earlier today.

$$

KYZ050>052-071900-
/O.EXP.KJKL.WW.Y.0008.000000T0000Z-180207T1800Z/
Montgomery-Bath-Rowan-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, and Morehead
1258 PM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM EST THIS
AFTERNOON...

Mixed precipitation has ended or will be ending shortly across
Montgomery, Bath and Rowan counties. Reports indicate there has 
been minimal impact from the mixed precipitation that occurred 
earlier today.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 12:43 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 6, 12:43 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1243 PM EST Tue Feb 6 2018

.UPDATE...
Issued at 1143 AM EST TUE FEB 6 2018

Based on 12Z guidance, we have opted to issue a Flood Watch for
all counties except the far southeast. No other changes to the
forecast are needed at this time.

UPDATE Issued at 916 AM EST TUE FEB 6 2018

Forecast looks to be on track so far this morning. Only updated
to include latest obs and blend into the current forecast.
Flurries seem to be dissipating in the east and southeast. There
are some radar returns in the north but any light precip most
likely is not making it to the ground. Skies will continue to be
cloudy as seen by low level saturation in model soundings. Updates
have been sent.

UPDATE Issued at 654 AM EST TUE FEB 6 2018

Current conditions across the area feature the weak disturbance
that brought a few instances of drizzle and flurries exiting to
the east. A few instances of drizzle and flurries will persist
into the mid morning hours but the overall threat of freezing
drizzle has moved on this morning. Have updated to remove much of
the pops across the area and input the latest observations. A new
zfp has been issued and sent for this update.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 508 AM EST TUE FEB 6 2018

Current conditions across the area features a weak disturbance
moving off to the east. With a shallow moisture layer in place
over eastern Kentucky and temps in the 20s, some very isolated
pockets of flurries and freezing drizzle have been observed.
Amounts are very light at this time and impacts are not expected
for this morning. Especially given the dry air in place, issues
are not expected and will let the SPS drop at 9am. The main
concern arrives tonight. Despite the cloud cover over the area
today, warm air advection will still allow high temps today to
warm into the 40s.

This evening and into tonight, a low pressure system developing
over the lower MS Valley will shift northeast into Kentucky this
evening. A very evident warm front develops and lifts north to
the KY border by 00z with precip developing into eastern Kentucky
by this time. Model soundings have trended stronger with the low
level jet and the warm nose pushing into the area. Thus with this
trend, mixed precip will be confined to the north of the Mountain
Parkway, the rest of southeastern Kentucky will remain rain
through the entire event. Given the strength of the warm nose, the
mixed precip will change to rain a tad early tonight just north
of the Mountain Parkway, with point s along and north of I-64
seeing the mixed precipitation awhile longer. In fact, change over
to rain will not occur until the predawn hours. Thus snow and
sleet amounts are expected to be less than an inch but with the
warm nose strong at 3 degrees celsius and the surface remaining
cold, the ice accumulation could be up to 2 tenths of an inch. So
a winter weather advisory has been issued for the Bluegrass region
through midday Wednesday.

Apart from the wintry precip, quite a slug of moisture is surging
north tonight into Wednesday with up to an inch overnight tonight
and then another up to a half inch by midday Wednesday, there may
be concerns of heavy rainfall and creeks running high. Model
soundings suggest up to an inch of PWAT values which is
significant for a time of year where little rainfall will be
absorbed into the ground. The heavy rainfall threat will need to
be monitored for this feature. Heading into the day on Wednesday,
the system quickly shifts off to the east as cold air filters in
behind the front. This will result in a quick changeover back to
freezing rain and snow before changing to all snow in the
afternoon and evening. With significant precip lingering with and
behind the system, the Wednesday afternoon and evening time frame
may be an issue with freezing or frozen precip.

.LONG TERM...(Wednesday night through Monday)
Issued at 356 AM EST TUE FEB 6 2018

A mixed bag of precipitation will be tapering off to the east
Wednesday evening as cold air advection spills into eastern
Kentucky. While subsidence will decrease the saturation layer, this
infiltration of colder air should begin introducing ice into the
cloud production zone during the early evening across the Bluegrass
and Lake Cumberland regions. Far eastern and southeastern Kentucky
will likely see some drizzle/freezing drizzle for a period shortly
after sunset prior to greater cooling aloft. Any ice accumulations
will be light, topping out at a hundredth of an inch or perhaps two,
before precipitation transitions to snow by mid evening. Any snow
accumulation Wednesday evening and night looks to be confined to a
quarter of an inch or less, mainly atop the higher terrain near the
Virginia state line where upslope enhancement is maximized.

Drier weather will then materialize for the end of the week as zonal
flow gradually backs southwesterly locally, sandwiched between the
polar and subtropical jet streams. Rising H50 heights into the 560-
570 dam range will spell temperatures warming well into the 50s
Friday as southwest low level flow returns on the heels of surface
ridging migrating eastward off the Atlantic coast.

Southern stream energy will finally work northward into the
Tennessee and Ohio Valleys this weekend as an upper trough/low digs
out of the Canadian Rockies into the Intermountain West. This,
coupled with northern stream energy stemming from a persistent low
off the eastern shores of Hudson Bay, will draw moisture from the
Gulf of Mexico northward Saturday. While this may begin as a
rain/snow mix early Saturday, quickly warming temperatures will
bring a rather speedy transition to all rain south of a warm front.
Will have to keep an eye on an impending surface low downstream of
the approaching upper disturbance Saturday into Sunday. Current
indications point to this feature remaining far enough south and
east to keep the bulk of the precipitation in the liquid phase
Saturday night and much of Sunday, prior to a transition to snow
Sunday night into Monday as a cold front pushes southeast.
The strength of this airmass change remains highly uncertain,
dependent on how upper level dynamics materialize/amplify.
Nonetheless, a quick warmup looks to be in the offing at this
point for early-mid next week as southwest flow returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1243 PM EST TUE FEB 6 2018

A mix of borderline MVFR/VFR conditions will continue through
this evening. A cold front dropping into the region tonight will
bring widespread rains into eastern Kentucky. Locally heavy
rainfall will occur at times after 03z tonight through dawn
tomorrow morning. This will bring ceilings down to around IFR
tonight along with some patchy dense fog at times. Low ceilings
will likely continue into early Wednesday afternoon as
precipitation slowly winds down through this time.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 PM EST this evening through Wednesday
afternoon for KYZ044-050>052-058>060-068-069-079-080-083>086-104-
106>117-119.

Winter Weather Advisory from 10 PM this evening to 1 PM EST
Wednesday for KYZ044-050>052.

&&

UPDATE...CGAL
SHORT TERM...SHALLENBERGER
LONG TERM...GUSEMAN
AVIATION...KAS
Hazardous weather outlook, Feb 6, 11:36 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1136 AM EST Tue Feb 6 2018

KYZ058>060-068-069-079-080-083>086-104-106>117-119-071945-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, and Inez
1136 AM EST Tue Feb 6 2018

...FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Locally heavy rainfall is expected tonight into tomorrow
afternoon. Rainfall amounts may exceed 1.50 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freezing rain or freezing drizzle will be possible Wednesday
evening into Wednesday night. This may lead to a few slick spots
into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts over an inch or
any instances of flooding.

KYZ087-088-118-120-071945-
Bell-Harlan-Letcher-Pike-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1136 AM EST Tue Feb 6 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freezing rain or freezing drizzle will be possible Wednesday
evening into Wednesday night. This may lead to a few slick spots
into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ044-050>052-071945-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
1136 AM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

A mixture of snow, sleet, and freezing rain is expected tonight
into Wednesday morning. Less than an inch of snow and sleet with
light ice accumulations will be possible by daybreak Wednesday.

Locally heavy rainfall is expected tonight into tomorrow
afternoon. Rainfall amounts may exceed 1.50 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freezing rain will linger into mid Wednesday morning,
leading to continued slick spots on area roadways.

Light snow will be possible Wednesday evening into Wednesday
night. This combined with falling temperatures may lead to a few
slick spots into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report any instances of
freezing precipitation as well as any flooding.

CGAL/KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:59 AM ESTWinter Weather AdvisoryJKLBath, Fleming, Montgomery, Rowan33 hr
Feb 6, 11:21 AM ESTFlood WatchJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 23 more23 hr

Nearby

Winter Storm Warnings in Kentucky, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.